Search

Bloody or tarry stools

Alternative Names

Stools - bloody; Hematochezia; Melena; Stools - black or tarry

Considerations

Eating black licorice, lead, iron pills, bismuth medicines like Pepto-Bismol, or blueberries can also cause black stools. Beets and tomatoes can sometimes make stools appear reddish. In these cases, your doctor can test the stool with a chemical to rule out the presence of blood.

Bleeding in the esophagus or stomach (such as with peptic ulcer disease) can also cause you to vomit blood .

Common Causes

 Bleeding that takes place in the esophagus, stomach, or the first part of the small intestine most often causes the stool to appear black or tarry. Your doctor may use the term "melena."

Bleeding in the upper part of the GI tract will usually cause black stools due to:

  • Abnormal blood vessels
  • A tear in the esophagus from violent vomiting (Mallory-Weiss tear)
  • Bleeding ulcer in the stomach
  • When blood supply is cu off to part of the intestines
  • Inflammation of the stomach lining (gastritis )
  • Trauma or foreign body
  • Widened, overgrown veins (called varices ) in the esophagus and stomach

Maroon-colored stolls or bright red blood often men that the blood is coming from the small or large bowel, rectum, or anus. The term "hematochezia" is used to describe this finding. 

Home Care

Call your health care provider if

Call your doctor right away if you notice blood or changes in the color of your stool. You should be examined by your doctor even if you think that hemorrhoids are causing the blood in your stool.

In children, a small amount of blood in the stool is usually not serious. The most common cause is constipation. You should still tell your child's doctor if you notice this problem.

What to expect at your health care provider's office

Your doctor will take a medical history and perform a physical exam that focuses on your abdomen and rectum.

You may be asked the following questions:

  • Are you taking blood thinners (aspirin, warfarin, clopidogrel, Aggrenox) or NSAIDs (ibuprofen, naproxen)?
  • Have you had any trauma to the abdomen or rectum?
  • Have you swallowed a foreign object accidentally?
  • Have you eaten black licorice, lead, Pepto-Bismol, or blueberries?
  • Have you had more than one episode of blood in your stool? Is every stool this way?
  • Have you lost any weight recently?
  • Is there blood on the toilet paper only?
  • What color is the stool?
  • When did the problem develop?
  • What other symptoms are present (such as abdominal pain , vomiting blood, bloating , excessive gas , diarrhea , or fever?)

You may need to have one or more tests to look for the cause:

References

Jensen DM. Gastrointestinal hemorrhage and occult gastrointestinal bleeding. In: Goldman L, Schfer AI, eds 24th ed. Philadelphia, Pa: Saunders Elsevier; 2001:chap137

 Laine L, Jensen DM, American College of Gastroenterology guideline for management of patiant with ulcer bleeding. 2012; 107;345-360

Lanza FL, Chan FK, Quigley EM; Practice Parameters Committee of the American College of Gastroenterology. Guidelines for prevention of NSAID-related ulcer complications. 2009; 104;728-738

Lieberman DA. Clinical practice. Screening for colorectal cancer. . 2009;361:1179-1187.

Encyclopedia content is provided as information only and not intended to replace the advice and instruction from your personal physician.